New York, 2019Flooding in New York, June 1 to 30, 2019
June 1 to 30, 2019 · NWS BUF · 7 events in 7 counties and zones
Excessive runoff into the Ottawa River Basin in Canada restricted the outlet of Lake Ontario. This combined with above normal precipitation into the Lake Ontario Basin, record levels on the Great Lakes above Lake Ontario, and higher than normal flows into the lake from the Niagara River pushed the lake to well above normal levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7.1 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive runoff into the Ottawa River Basin in Canada restricted the outlet of Lake Ontario. This combined with above normal precipitation into the Lake Ontario Basin, record levels on the Great Lakes above Lake Ontario, and higher than normal flows into the lake from the Niagara River pushed the lake to well above normal levels. Over the course of June, new records were broken as the lake pushed to nearly 6 feet above low water datum and eclipsed the levels set in 2017. The lake peaked on June 10.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 31, 10:59 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, May 31, 10:59 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
1159 PM EDT Fri May 31 2019
.SYNOPSIS...
After a beautiful Friday...conditions will become unsettled for the
bulk of the weekend as a wavy frontal boundary will sag through the
region. While much of the time will be rain free...there will be
scattered showers and even the risk for a thunderstorm through
Sunday. Meanwhile comfortable temperatures to start the weekend will
drop to below normal levels Sunday and particularly Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
A wavy frontal boundary aligned from Wisconsin and Lower Michigan to
roughly Lake Ontario will slowly sag to the south overnight. While
the boundary should stay north of the Lake Ontario nearshore
waters...elevated convection to the north of the front will make its
way across the lake as we push into the wee hours of Saturday
morning. The 00z KBUF sounding revealed an unstable layer between
500 and 700mb where lapse rates exceed 7 deg c/km. A very stable
environment is found beneath this. In any case...while any of the
counties lining the south shore of Lake Ontario could pick up a
shower by daybreak...the bulk of the weakening activity should push
into sites east of Rochester.
After daybreak....the first wave along the quasi-stationary front
will push over and east of Lake Ontario while a more pronounced wave
will cross southernmost Lower Michigan to the Canadian shores of
Lake Erie. This will allow the boundary to push about 50 miles
further south...becoming aligned near the south shore of Lake
Ontario. While there may be some showers in the vcnty of this
boundary between 12 and 15z...it will take diurnal heating to really
get some showers and possible thunderstorms going. As we press into
the midday and afternoon...SBCAPEs of 1500 to 2000 j/kg are forecast
to be in place across the Southern Tier and Finger Lakes region...
with progressively less instability further north towards Lake
Ontario. Showers will become a little more widespread...especially
over southern areas where some thunderstorms can be expected as
well. Fortunately...bulk shear values will only be in the vcnty of
20kts...so strong to severe convection is not likely. Will maintain
high chc to likely pops over the western counties with chc pops east
of Lake Ontario. Again...the day will not be a washout as there will
be frequent dry periods...but there will be a persistent opportunity
to pick up a shower or two.
Temperatures Saturday will average close to...if not above normal.
this will especially be the case across the Southern Tier and Finger
Lakes region where the mercury should climb into at least the mid
70s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Water Vapor imagery this afternoon displays a compact closed low
aloft spinning down the western shoreline of Hudson Bay. This
feature, combined with additional energy from an old upper level low
that resided over Quebec will carve a cold, upper level trough over
the Great Lakes this period. Under this trough, bountiful cloud
cover is expected, cool afternoons, a stiff northwesterly wind and
chances for showers.
Scattered showers Saturday evening will taper off through the night,
with much of the region dry around the midnight hour. Meanwhile the
potent upper level low will begin to deepen a surface low over the
central Great Lakes, with a cold front nearing WNY late Saturday
night and Sunday. Widespread rain showers will accompany this front.
Expect an area of showers to reach WNY late Saturday night, and pass
eastward across the region through the daytime. As lapse rates begin
to steepen under the cold pool aloft, and MU CAPE values in daytime
heating rise to 250 to 500 J/KG some rumbles of thunder will be
possible as this activity crosses the region Sunday morning and
Sunday afternoon.
Moist cyclonic flow will maintain shower chances through the night,
especially across higher terrain...while northwesterly cold air
advection encourages lowering ceiling heights to allow a low stratus
deck of clouds...and hill top fog to form Sunday night and Monday.
Any sunshine early Monday morning will quickly fade as we
destabilize...with most of the region mostly cloudy by late morning
before drier air begins to push eastward and some clearing is found
across portions of WNY.
As this upper level low passes Sunday night and Monday, steepening
lapse rates to 7 to 8 C/km could yield isolated thunder within
passing showers and under the core of the upper level low. Behind
this cold front temperatures at 850 hPa will drop to just below zero
Celsius Sunday night. Lows Sunday night will tumble into the 40s,
and likely not climb out of the 50s for most areas Monday. These
highs Monday will be 15 to 20 degrees below normal.
Monday, besides a raw day with northwest winds of 15 to 30 mph and
cool temperatures, remaining cyclonic flow could still yield a few
showers, especially towards the eastern zones that will be closer to
the upper level low.
Monday night as the upper level low shifts towards New England and a
surface high pressure pushes into the Ohio Valley, rain showers
chances will diminish. It will again be a cool night with overnight
lows in the 40s. If substantial clearing develops Monday night as
the surface high to our west nears...frost within the traditionally
colder spots of SW NYS cannot be ruled out.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
On Tuesday a large surface high centered over the Mid Atlantic
region will ridge into our region. While a chilly northwest flow
will hold temperatures around 10 degrees below normal, the surface
high will support mainly dry weather across the region. The
exception is across the North Country where a shower cannot be ruled
out since it is closer to an upper level trough.
Warm advection will then set up across the Lower Great Lakes Tuesday
night and Wednesday. This will encourage a few showers across the
region, initially across northern portions of the area on Tuesday
night, which will be closer to the warm front. This will be followed
by a cold front and associated shortwave which will push across the
region Wednesday night into Thursday. There is a good chance ahead
of and along this front Wednesday and Wednesday night, with showers
ending from west to east on Thursday.
After this, model consensus suggests surface high pressure will
build into the region Thursday night and Friday resulting in dry
weather and near normal temperatures.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms tracking along the wavy frontal boundary
to the north of the region may bring some reduction in CIGS-VSBYS.
Otherwise, VFR conditions is expected to continue overnight.
Saturday, the next wave arrives with additional showers and
thunderstorms as the airmass becomes a little more buoyant with
developing instability. VFR conditions will generally be the rule
outside of the showers and any stronger storms.
Saturday night, showers and possible thunderstorms with a mixture of
VFR-MVFR conditions.
Outlook...
Sunday...VFR/MVFR with showers likely and a chance of thunderstorms.
Monday...MVFR with scattered to numerous showers.
Tuesday...VFR.
Wednesday...MVFR with scattered to numerous showers.
&&
.MARINE...
A weak pressure gradient will remain in place across the region into
Sunday with relatively light winds and minimal waves. By Sunday
night winds should freshen out of the west and northwest as low
pressure consolidates and strengthens over southern Quebec Province.
This will likely result in conditions reaching Small Craft Advisory
levels.
&&
.TIDES/COASTAL FLOODING...
A cold front will cross Lake Ontario Sunday morning, with west
to northwesterly winds increasing behind the feature. The
combination of northwest winds 15 to 30 mph and cold air
advecting across Lake Ontario will produce an increase in wave
heights later Sunday and into Sunday night. The combination of
very high lake levels and moderate to strong northwest winds
will result in greater wave action and an increase in lakeshore
flooding on the southern shoreline of Lake Ontario. Stiff
northwest winds will continue Monday and Monday night continuing
the increased wave action...and not until Tuesday as a surface
high pressure nears the region will the surface pressure
gradient relax sufficiently to allow winds and waves to
diminish.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Sunday evening through Tuesday
afternoon for NYZ001>006.
MARINE...None.
&&
SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...Thomas
LONG TERM...Apffel/RSH
AVIATION...AR/RSH
MARINE...AR/Zaff
TIDES/COASTAL FLOODING...ThomasHazardous weather outlook, May 31, 11:13 AM EST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1213 PM EDT Fri May 31 2019
NYZ007-008-010>014-019>021-085-011615-
Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
1213 PM EDT Fri May 31 2019
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>006-011615-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-
1213 PM EDT Fri May 31 2019
...LAKESHORE FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
TUESDAY AFTERNOON...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-011615-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1213 PM EDT Fri May 31 2019
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Flood, Niagara
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Niagara County, 2.73 mi NNW of Youngstown to 0.39 mi N of County Line
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.285, -79.074
Flood, Orleans
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Orleans County, 4.32 mi WNW of Shadigee to 1.8 mi ENE of Lomond Shr
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 43.395, -78.459
Flood, Monroe
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Monroe County, 2.88 mi NW of Troutberg to 1.37 mi NNW of Union Hill
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.404, -78.032
Flood, Wayne
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Wayne County, 6.67 mi NW of Lakeside to 5.69 mi NNE of North Wolcott
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 43.305, -77.439
Flood, Cayuga
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Cayuga County, 3.32 mi NW of North Fair Haven to 2.87 mi N of Sterling Vly
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 43.361, -76.750
Flood, Oswego
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Oswego County, 3.12 mi WNW of Southwest Oswego to 1.91 mi WNW of Sandy Pond
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 43.441, -76.635
Flood, Jefferson
- When
- June 1, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Jefferson County, 6.67 mi SSW of Woodville to 3.99 mi WNW of Henderson Harbor
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 43.667, -76.238
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, June 1 to 30, 2019$617 million · 24 events
- Flooding in South Dakota, June 1 to 30, 2019$307 million · 26 events
- Flooding in Minnesota, June 1 to 30, 2019$132 million · 8 events
- Flooding in Iowa, June 1 to 30, 2019$22 million · 11 events
- Flood and Hail in Kansas, June 1, 20191 death · 1 in hail · 9 events
- Dense Fog in Indiana, June 1, 20191 death · 1 event
- Flooding in Arkansas, June 1 to 20, 2019$4.0 million · 10 events
- Flooding in Illinois, June 1 to 30, 2019$3.2 million · 9 events
- Flood in Ohio, June 1 to 30, 2019$2.0 million · 1 event
- Flooding in Missouri, June 1 to 30, 2019$1.6 million · 5 events
- Hail and Damaging Winds in Michigan, June 1, 2019$660,000 · 2.75 in hail · 7 events
- Flooding in Nebraska, June 1 to 30, 2019$580,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868127, 868128, 868129, 868130, 868131, 868132, 868133.